Kentucky, 2009Heavy Rain in Kentucky, September 7, 2009
September 7, 2009 · NWS JKL · 1 event in 1 county or zone
Heavy rainfall associated with a fast moving line of thunderstorms caused a rock and mud slide near Hazard on the 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall associated with a fast moving line of thunderstorms caused a rock and mud slide near Hazard on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 7, 9:32 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 7, 9:32 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1032 AM EDT MON SEP 7 2009
.SHORT TERM.../THE REST OF TODAY/...UPDATED
A SHORT WAVE MOVING THROUGH CENTRAL KENTUCKY IS KICKING OFF NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. UPDATED THE FORECAST
PACKAGE THIS MORNING TO RAISE POPS...AND THEN TO TWEAK TEMPS DOWN
WHERE RAIN AND CLOUDS WILL BE MOST PERSISTENT. WHILE AT IT ADJUSTED
ZONE WORDING FOR TONIGHT TO EMPHASIZE THE BEST CHANCE OF RAIN BEING
IN THE EVENING. HAVE ISSUED A COUPLE OF STATEMENTS THIS MORNING FOR
SOME LOCALLY HEAVY RAINFALL DUE TO TRAINING. THIS WILL CONTINUE TO BE
A THREAT. HWO ADDRESSES THIS CONCERN VERY WELL.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH WEDNESDAY/
UPPER LEVEL LOW MEANDERING ACROSS THE OHIO VALLEY WILL BE THE FOCUS
OF CONTINUED PERIODS OF SCATTERED CONVECTION THROUGH WEDNESDAY.
CURRENTLY...AN INVERTED SURFACE TROUGH REMAINS NOSED FROM WESTERN
TENNESSEE TO THE NORTHEAST INTO SOUTHERN INDIANA...WITH THE UPPER
LEVEL LOW LOCATED IN SOUTHEAST ILLINOIS. BEST CONVECTIVE CLUSTERS
HAVE BEEN DEVELOPING WHERE THESE TWO FEATURES ARE SUPERIMPOSED DURING
THE OVERNIGHT. MEANWHILE...AN UPPER LEVEL JET STREAK ROUNDING THE
BASE OF THE TROUGH HAS ALLOWED FOR AN ENHANCED AREA OF STEADY RAINS
ON THE WESTERN SIDE OF THE APPALACHIANS.
ANOTHER MORE WELL-DEFINED SHORT WAVE WILL ROTATE THROUGH THE AREA
THIS AFTERNOON. HAVE MAINTAINED 50 POPS ASSOCIATED WITH THIS
FEATURE...ALTHOUGH THE THREAT OF ISOLATED TO WIDELY SCATTERED
PRECIPITATION WILL LINGER THROUGH THIS MORNING AS WELL. HIGH
TEMPERATURES WILL LIKELY STRUGGLE AGAIN...ESPECIALLY IN THE EASTERN
HALF OF THE AREA. LIKE THE WRF IDEA HERE...AS IT DID A MUCH BETTER
JOB YESTERDAY INDICATING THE SUPPRESSED HIGHS.
PRECIPITATION WILL RETURN DIURNALLY FOR TOMORROW AND AGAIN ON
WEDNESDAY...WITH GRADUALLY LESS COVERAGE EACH DAY AS THE UPPER LEVEL
LOW WEAKENS...ALONG WITH ITS ASSOCIATED TRAVERSING SHORT WAVE
TROUGHS. SUSTAINED CLOUD COVER WILL ALSO THIN ACCORDING TO MODEL
TIME HEIGHTS...SO HAVE SIDED CLOSER TO THE GFS HIGHS FOR TUESDAY AND
WEDNESDAY.
.LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/
GENERALLY FEW UPDATED WERE NEEDED TO THE EXTENDED FORECAST THIS
MORNING AS THE PREVIOUS FORECAST IS GENERALLY CONSISTENT WITH THE
MOST RECENT MODEL RUNS AND THE LATEST TRENDS. THE ONLY CHANGE MADE
WAS TO RAISE POPS TO SLIGHT CHANCE IN ALL AREAS THU EVENING AND GO
WITH SLIGHT CHANCE ON FRIDAY DUE TO UNCERTAINTY AS TO HOW FAST THE
FIRST UPPER LEVEL SYSTEM EXITS. ALONG WITH THIS...OPTED TO RAISE SKY
COVER SLIGHTLY THROUGH THAT PERIOD AS WELL. ALSO OF NOTE...THE 0Z
ECMWF WAS SLOWER MOVING THE SECOND UPPER LEVEL LOW IN OUR
DIRECTION...BUT DUE TO RUN TO RUN AND MODEL TO MODEL VARIABILITY AND
THE FACT THAT THE 0Z GFS AND 12Z ECMWF WERE GENERALLY IN GOOD
AGREEMENT AT THAT TIME RANGE WITH THE UPPER LEVEL LOW...DID NOT MAKE
ANY CHANGES FOR SUN.
THE PERTINENT PORTIONS OF THE PREVIOUS EXTENDED DISCUSSION FOLLOW:
ACTIVE LONG TERM FORECAST CONTINUES TO LOOK ON TRACK AS TWO H5 LOWS
IMPACT EAST KENTUCKY...THE LATTER MUCH STRONGER. EARLY IN THE
PERIOD...EXPECT SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO BE
POSSIBLE AS WEAK H5 LOW HANGS OVER THE LOWER OHIO VALLEY. WILL
CONTINUE TO HAVE POPS TAPER OFF IN THE EARLY EVENINGS ON WEDNESDAY
AND THURSDAY EVENINGS. COULD NOT KEEP THESE PERIODS DRY AS UPPER LOW
INFLUENCE SHOULD KEEP PRECIPITATION HANGING AROUND.
THERE SHOULD BE A BRIEF TRANSITION PERIOD FROM THE FIRST/WEAK H5 LOW
TO THE SECOND/MUCH STRONGER TROUGH DIGGING SOUTH ACROSS THE UPPER
MIDWEST FROM CANADA ON LATE THURSDAY NIGHT THROUGH FRIDAY AND
SATURDAY. DURING THIS PERIOD...SOME BRIEF RIDGING SHOULD BUILD
IN...REDUCING CHANCES FOR SHOWERS AND THUNDERSTORMS. AS THE TROUGH
STARTS TO SCOOT THIS WAY AND BETTER FLOW/FOCUS FOR FORCING NEARS FROM
SAT ON WITH SFC COOL FRONT AND BASE OF TROUGH. AS MENTIONED
ABOVE...ECMWF IS PREFERRED AND HAS BEEN FUN TO WATCH THE PAST SEVERAL
MODEL RUNS OF THE GFS RUN TOWARD THE ECMWF SOLUTION. HAVE ALWAYS
PREFERRED THE SLOWER SOLUTION FOR THIS TYPE OF EVENT AND WILL
CONTINUE TO DO SO HERE. AT THIS POINT...IT LOOKS LIKE SURFACE COOL
FRONT MAY NOT PASS UNTIL SOMETIME ON SUNDAY NIGHT OR MONDAY OF NEXT
WEEK. ALSO...WITH THE STRONG POSITIVE TILT TROUGH NEARING THE
REGION...CANNOT RULE OUT SOME PRETTY STRONG STORMS AS PRETTY
IMPRESSIVE MID LEVEL FLOW COULD COMPLIMENT ANY INSTABILITY THAT
DEVELOPS. WILL JUST THROW THE IDEA OUT THERE FOR NOW AND MONITOR THE
TRENDS AS THE WEEK PROGRESSES.
AS FAR AS TEMPERATURES ARE CONCERNED...HAVE NOT CHANGED MUCH FROM
PREVIOUS FORECASTS. STILL FEEL THAT AROUND 80 TO THE LOWER 80S WILL
BE REASONABLE EACH AFTERNOON THROUGH THE WEEK AS PARTLY TO MOSTLY
CLOUDY SKIES LIMIT INSOLATION AND H85 TEMPS ARE A LITTLE COOLER THAN
YESTERDAYS PROGS. STILL WILL NOT RULE OUT UPPER 70S IN A LOT OF
LOCATIONS. A SLIGHT WARM UP COULD BE POSSIBLE TOWARD THE END OF THE
WEEK AS SOME CLEARING DEVELOPS IN WEAK/BRIEF RIDGING.
&&
.AVIATION.../12Z TO 12Z/
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE PREVALENT ACROSS THE
AREA THROUGH THE DAY TODAY AS AN UPPER LEVEL DISTURBANCE TRACKS
ACROSS THE REGION. IFR FOG WILL LIFT OUT OF THE VALLEYS EARLY THIS
MORNING...WITH MAINLY VFR CONDITIONS HOLDING THROUGH THE DAY...EXCEPT WHEN
A SHOWER OR THUNDERSTORM IS OVERHEAD...WHERE TEMPORARY MVFR/IFR
CONDITIONS CAN BE EXPECTED. CONVECTION WILL WANE AT DUSK...WITH
MVFR/IFR FOG LIKELY FORMING AFTER 06Z AS CLOUDS THIN ALOFT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...GEOGERIAN/RAY
LONG TERM....JP
AVIATION...GEOGERIAN
Hazardous weather outlook, Sep 7, 4:07 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
507 AM EDT MON SEP 7 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
507 AM EDT MON SEP 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME ISOLATED MINOR
FLOODING OF LOW WATER CROSSINGS WILL BE POSSIBLE WHERE ANY
THUNDERSTORMS PASS REPEATEDLY OVER THE SAME LOCATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES TUESDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GEOGERIAN
In the hours before
Special weather statement, Sep 7, 10:08 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1108 AM EDT MON SEP 7 2009
KYZ044-050-051-071600-
FLEMING-BATH-MONTGOMERY-
1108 AM EDT MON SEP 7 2009
...A LINE OF SHOWERS AND STRONG THUNDERSTORMS TO AFFECT THE
FOLLOWING COUNTIES THROUGH NOON EDT MONDAY...
FLEMING...
BATH AND
NORTHERN MONTGOMERY.
AT 1105 AM EDT...A LINE OF SHOWERS...WITH A FEW EMBEDDED STRONG
THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM CYNTHIANA TO
7 MILES NORTHEAST OF PARIS TO WINCHESTER...MOVING EAST AT 25 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SIDEVIEW AROUND
1125 AM EDT...WADES MILL AND SHARPSBURG AROUND 1130 AM EDT...BETHEL
AND JUDY AROUND 1135 AM EDT...STOOPS AROUND 1140 AM EDT AND
GATEWOODS STATION AROUND 1145 AM EDT.
RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT
LIGHTNING IN THESE AREAS.
ANY HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
RAY
Special weather statement, Sep 7, 11:02 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1202 PM EDT MON SEP 7 2009
KYZ069-080-116-071630-
LAUREL-JACKSON-CLAY-
1202 PM EDT MON SEP 7 2009
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1230 PM EDT MONDAY AFTERNOON...
SOUTH CENTRAL JACKSON...
WEST CENTRAL CLAY AND
CENTRAL LAUREL.
AT 1202 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR ATLANTA...OR NEAR LONDON...MOVING NORTHEAST AT 25 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MCWHORTER
AROUND 1210 PM EDT...MOORES CREEK AROUND 1215 PM EDT...ROYRADER
AROUND 1220 PM EDT...DATHA AROUND 1225 PM EDT AND SHEPHERDTOWN AROUND
1230 PM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
RAY
Heavy Rain, Perry
- When
- September 7, 12:30 PM EST to 12:40 PM EST
- Where
- Perry County, 1 mi E of Hazard
- Reported by
- Public
- Coordinates
- 37.250, -83.182
Heavy rain triggered a rock and mudslide on State Road 80 one mile east of the intersection of State Road 15.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 7 to 8, 2009$750,000 · 3.5 in hail · 6 events
- Hail and Damaging Winds in Nebraska, September 7, 2009$254,000 · 1.75 in hail · 3 events
- Flash Flooding and Flooding in Kansas, September 7 to 8, 2009$160,000 · 65 kt wind · 6 events
- Flood and Hail in Kansas, September 7 to 8, 2009$125,000 · 1 in hail · 8 events
- Hail in Kansas, September 7, 2009$80,000 · 1 in hail · 1 event
- Flood in Ohio, September 7, 2009$75,000 · 1 event
- Tornado and Hail in Tennessee, September 7, 2009$36,000 · EF0 · 8 events
- Wildfire in California, September 7 to 12, 20094 injured · 1 event
- Flood in North Carolina, September 7, 2009$15,000 · 1 event
- Damaging Winds in Tennessee, September 7, 2009$5,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, September 7, 20092 events
- Flood in Kentucky, September 7, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196213.